Arkansas, 2020

Damaging Winds in Arkansas, May 8, 2020

May 8, 2020 · NWS SHV · 5 events in 4 counties and zones

A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast into Southeast Oklahoma, Southwest Arkansas, Northeast Texas, and North Louisiana during the early morning hours of May 8th, strengthening as it encountered greater instability and a strong southerly low level jet. This resulted in the development of severe thunderstorms containing damaging winds, triggering numerous reports of wind damage across these areas. These storms exited Southwest Arkansas prior to daybreak on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 2:09 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 8, 2:09 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
309 AM CDT Fri May 8 2020

.UPDATE...
Convection continues to stream southeast across eastern Oklahoma
prompting the issuance of Severe Thunderstorm Watch 174. This
watch is in effect through 10 AM. Hail and damaging winds will be
the main threat. /05/

&&

.PREV DISCUSSION... /issued 225 AM CDT Fri May 8 2020/

SHORT TERM.../Today through Saturday/
Severe weather threat to increase across southeast Oklahoma in the
next few hours as ongoing convection across south-central Oklahoma
encounters an environment of 1000 J/kg mixed-layer CAPE. Damaging
winds will be the main threat as convective line moves southeast.
Conditions will be less favorable to support severe thunderstorms
as convection move south of Interstate 30 into Louisiana and East
Texas later this morning. Could see convection re-intensify later
this afternoon across deep east Texas and central Louisiana.

Additionally, a Lake Wind Advisory has been issued for today as
gradient southerly winds have increased areawide to be replaced
later today by northwest winds as high as 20 mph with higher
gusts. Winds forecast to diminish by sunset.

Otherwise dry conditions expected tonight and Saturday.
Temperatures today are forecast to climb into the 70s with
overnight lows in the 40s. Highs on Saturday to climb into the
upper 60s to around 70. /05/

LONG TERM.../Saturday Night through Thursday Night/

Northwesterly flow aloft will remain in place for much of the long-
term period. A surface ridge over the Mid Mississippi Valley will
move eastward during the night. Another cold front will quickly dive
southeast by sunrise, but with Gulf moisture cut off and a lack of
upper level support, no precipitation is anticipated with this
frontal passage. Another surface ridge will build across the Central
CONUS, which should maintain a dry forecast through Monday.

The flow aloft will become slightly more zonal by Tuesday morning
and low-level southerly flow should return to most of the forecast
area by sunrise. Low-level moisture should surge back northward
along with a weak warm front just as a weak shortwave trough moves
across the Southern Plains. This should result in increasing chances
for showers and thunderstorms across the northwest half of the
forecast area for much of Tuesday. Rain chances will gradually
diminish through Wednesday as the shortwave trough moves east of the
region. PoPs will become increasingly confined to Southeast Oklahoma
and Southwest Arkansas closer to the warm front. Rain chances will
should increase once again during the latter half of the work week
as the flow aloft becomes southwesterly and more embedded shortwaves
move across the region.

CN

PREV DISCUSSION... /issued 1212 AM CDT Fri May 8 2020/

AVIATION...
Ceilings to become MVFR across area terminals by daybreak with
VCTS conditions possible as a frontal boundary moves south across
the region. South winds around 10 knots by 08/09Z to become
northerly and increase to 15 to 20 knots across most sites with
the exception of LFK by 08/15Z. Otherwise conditions to improve to
VFR throughout the day with winds becoming 5 to 10 knots after
09/00Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  48  70  47 /  90   0   0   0
MLU  77  48  68  46 / 100   0   0   0
DEQ  73  44  68  44 /  50   0   0   0
TXK  73  45  67  45 /  80   0   0   0
ELD  75  46  68  43 /  90   0   0   0
TYR  75  51  71  48 /  70   0   0   0
GGG  76  50  70  47 /  80   0   0   0
LFK  78  53  73  50 /  70   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

05/09
Hazardous weather outlook, May 8, 2:53 AM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
353 AM CDT Fri May 8 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-137-138-151-091100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-McCurtain-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-Gregg-Harrison-Panola-
353 AM CDT Fri May 8 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

A Severe Thunderstorm Watch is in effect for Southeast Oklahoma,
Southwest Arkansas, and portions of Northeast Texas and Northwest
and North Central Louisiana until 10 AM CDT this morning.

A line of strong to severe thunderstorms will move southeast
across the area today. Damaging winds and large hail will be the
primary threats, but an isolated tornado cannot be completely
ruled out, especially across Louisiana. The severe weather threat
should end by late this afternoon as the storms exit the area to
the southeast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms will be possible on Tuesday mainly west of
a line from Lufkin TX to Prescott AR. Rain chances will diminish
Tuesday night, but will remain in the forecast for Southeast
Oklahoma and adjacent portions of Southwest Arkansas through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this morning through
this afternoon. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

LAZ013-014-017>022-TXZ136-149-150-152-153-165>167-091100-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Smith-Cherokee-Rusk-Nacogdoches-Shelby-Angelina-San Augustine-
353 AM CDT Fri May 8 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms will move southeast
across the area today. Damaging winds and large hail will be the
primary threats, but an isolated tornado cannot be completely
ruled out, especially across Louisiana. The severe weather threat
should end by late this afternoon as the storms exit the area to
the southeast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms will be possible on Tuesday mainly west of
a line from Lufkin TX to Prescott AR. Rain chances will diminish
Tuesday night, but will remain in the forecast for Southeast
Oklahoma and adjacent portions of Southwest Arkansas through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this morning through
this afternoon. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

09

In the hours before

Local storm report, May 8, 2:12 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 AM CDT FRI MAY 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     NON-TSTM WND DMG 2 NE YANTIS             32.95N 95.56W
05/07/2020                   WOOD               TX   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

25
Local storm report, May 8, 2:20 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 AM CDT FRI MAY 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     NON-TSTM WND DMG 9 S HENDERSON           32.02N 94.80W
05/08/2020                   RUSK               TX   AMATEUR RADIO

            TREES DOWN ON HWY 323 ABOUT 2 MILES E OF HWY
            42 AND ALSO ON FM 225 N OF LANEVILLE, POWER
            OUTAGES REPORTED IN HENDERSON AND AROUND THE
            COUNTY.

&&

25
Local storm report, May 8, 2:42 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 AM CDT FRI MAY 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     NON-TSTM WND DMG 3 SW BARKSDALE AIR FORC 32.47N 93.71W
05/08/2020                   CADDO              LA   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN.

&&

25
Local storm report, May 8, 3:17 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
417 AM CDT FRI MAY 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     TSTM WND DMG     5 ESE GLOVER            34.05N 94.82W
05/08/2020                   MCCURTAIN          OK   LAW ENFORCEMENT

            TREES DOWN IN THE LUKFATA AREA NW OF BROKEN
            BOW AND ALSO IN THE GOLDEN AREA COMMUNITY.

&&

25

The radar

The Shreveport radar (KSHV), 151 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Little River

When
May 8, 3:17 AM CST
Where
Little River County, 0.52 mi ENE of Foreman
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.724, -94.392

Trees and power lines were downed in and near Foreman.

Thunderstorm Wind, Sevier

When
May 8, 3:20 AM CST
Where
Sevier County, 0.69 mi N of De Queen
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.040, -94.332

A tree was blown down onto a home on Vandervoort Avenue.

Thunderstorm Wind, Sevier

When
May 8, 3:20 AM CST
Where
Sevier County, 1.05 mi N of De Queen
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.045, -94.330

The EZ Mart at the intersection of Highways 70 and 71 had the gas pump awning torn off and destroyed.

Thunderstorm Wind, Miller

When
May 8, 3:58 AM CST
Where
Miller County, 0.82 mi SSW of Fouke
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.259, -93.884

Multiple trees and power lines were downed in the city of Fouke.

Thunderstorm Wind, Lafayette

When
May 8, 4:20 AM CST
Where
Lafayette County, 2.91 mi S of Kizer
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.028, -93.671

Trees were downed on Highway 29 near the Louisiana line. Trees were also downed on CR 71 near Shiloh Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883774, 883773, 883775, 883778, 883776.